Alert archive / Mississippi / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 49, NWS New Orleans, LA
NWS New Orleans, LA issued this severe thunderstorm warning at Apr 23, 2020, 5:10 AM CDT for Hancock County, Pearl River County, Mississippi. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 23, 2020, 5:10 AM CDT (10:10 UTC)
- Expired
- Apr 23, 2020, 5:45 AM CDT
- In force
- 35 min
- Issued by
- NWS New Orleans, LA
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
Counties Hancock County, MS, Pearl River County, MS
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 22, 9:47 PM CDT | Tornado Watch | SPC | 9 hr |
| Apr 23, 4:05 AM CDT | Tornado Watch | SPC | 11 hr |
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 00:00Z, 10.2 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 8 J/kg
- Mixed-layer CIN
- -206 J/kg
- Mixed-layer LCL
- 885 m above ground
- 0-6 km bulk shear
- 66 kt
- 0-1 km storm-relative helicity
- 337 m²/s²
- 0-3 km storm-relative helicity
- 666 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
517
WUUS54 KLIX 231010
SVRLIX
MSC045-109-231045-
/O.NEW.KLIX.SV.W.0049.200423T1010Z-200423T1045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service New Orleans LA
510 AM CDT Thu Apr 23 2020
The National Weather Service in New Orleans has issued a
* Severe Thunderstorm Warning for...
Northeastern Hancock County in southern Mississippi...
Central Pearl River County in southern Mississippi...
* Until 545 AM CDT.
* At 509 AM CDT, a severe thunderstorm was located over Mcneil, or 10
miles north of Picayune, moving east at 30 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
Poplarville and Mcneil.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 700 AM CDT for southern
Mississippi. A Tornado Watch also remains in effect until 100 PM CDT
for southern and southeastern Mississippi.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3087 8934 3060 8934 3058 8975 3076 8975
3089 8935
TIME...MOT...LOC 1009Z 270DEG 27KT 3068 8966
HAIL...1.50IN
WIND...60MPH
$$
MSW1 follow-up statement
129
WWUS54 KLIX 231039
SVSLIX
Severe Weather Statement
National Weather Service New Orleans LA
539 AM CDT Thu Apr 23 2020
MSC045-109-231045-
/O.CON.KLIX.SV.W.0049.000000T0000Z-200423T1045Z/
Hancock MS-Pearl River MS-
539 AM CDT Thu Apr 23 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 AM CDT
FOR NORTHEASTERN HANCOCK AND EAST CENTRAL PEARL RIVER COUNTIES...
At 539 AM CDT, a severe thunderstorm was located 13 miles southeast
of Poplarville, moving east at 30 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Poplarville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 700 AM CDT for southern
Mississippi. A Tornado Watch also remains in effect until 100 PM CDT
for southern and southeastern Mississippi.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3087 8934 3060 8934 3059 8947 3083 8953
3089 8935
TIME...MOT...LOC 1039Z 270DEG 27KT 3068 8940
HAIL...1.50IN
WIND...60MPH
$$
MSWWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 23, 4:26 AM CDT, 44 minutes earlier.
Area forecast discussion, Apr 23, 4:26 AM CDT, 44 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
426 AM CDT Thu Apr 23 2020
.SHORT TERM...
Very dynamic system moving through this morning. All variables
ahead of the current line are very supportive of all modes of
severe wx. The rainfall rates will also be quite efficient and
will likely cause flooding of streets, underpasses and low lying
areas. This line is expected to eventually weaken as another line
begins to evolve over southshore locations around or just after
daylight. This will eventually become more of a marine issue by
through the day, people in all locations should listen for alerts
and warnings being issued.
As the actual front moves into the picture later this morning,
another line of sh/ts looks to develop around noon today while the
strongest activity should be near the coast or just offshore. The
secondary line that develops along the front should decay by
evening and all activity moving east overnight mainly offshore.
Not a lot of activity noticed until next week around Tue and Wed
when another spring system will get started just to the west
bringing the possibility of strong to severe thunderstorms once
again.
&&
.AVIATION...
Ceilings will generally range between 500 and 1500 feet, and
periods of reduced visibility associated with passing TSRA can be
expected this morning. Some of the storms could be strong to
severe, with large hail and wind gusts in excess of 50 knots
could impact the terminals mainly between 12z and 18z. Conditions
will improve for a short time over the NW portion of the area but
another line of sh/ts will develop around noon to keep those
terminals with a threat of TSRA and lower cielings.
&&
.MARINE...
A cold front will push through Thursday. Strong to severe
thunderstorms will move over the coastal waters today into
tonight. Strong gradient winds will remain through much of the day
today with lighter winds expected by late Thursday into Friday as
high pressure develops. Return flow develops again over the
weekend and another weak front will move through by Sunday giving
the area another round of northerly winds but will be short lived
as southerly winds should become re-established by the start of
the work week and lasting through at least mid week.
&&
.DECISION SUPPORT...
DSS Code : Orange
Activities: Forecast support for IDSS critical locations
River Flood Warnings for several rivers
Working severe weather today
&&
.PRELIMINARY POINT TEMPS/POPS...
MCB 81 59 83 64 / 40 0 0 10
BTR 83 59 85 64 / 40 0 0 0
ASD 82 60 84 65 / 50 10 0 0
MSY 83 66 84 68 / 30 0 0 0
GPT 79 63 80 67 / 70 0 0 0
PQL 81 60 84 65 / 80 0 0 0
&&
.LIX WATCHES/WARNINGS/ADVISORIES...
LA...None.
GM...Small Craft Advisory until 5 PM CDT this afternoon for GMZ532-
534-536-538-550-552-555-557-570-572-575-577.
Small Craft Advisory until 9 AM CDT this morning for GMZ530.
MS...None.
GM...Small Craft Advisory until 5 PM CDT this afternoon for GMZ534-
536-538-550-552-555-557-570-572-575-577.
&&In the hours before
Special weather statement, Apr 23, 2:37 AM CDT, 2 hours 33 minutes before
Special Weather Statement
National Weather Service New Orleans LA
237 AM CDT Thu Apr 23 2020
LAZ034>036-046>048-050-230845-
Iberville-Livingston-East Feliciana-Pointe Coupee-West Baton
Rouge-East Baton Rouge-West Feliciana-
237 AM CDT Thu Apr 23 2020
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN WEST FELICIANA...
WEST BATON ROUGE...SOUTHERN POINTE COUPEE...WEST CENTRAL
LIVINGSTON...SOUTHWESTERN EAST FELICIANA...NORTHWESTERN IBERVILLE AND
EAST BATON ROUGE PARISHES...
At 236 AM CDT, a strong thunderstorm was located near Krotz Springs,
moving east at 55 mph.
Wind gusts of 50 to 55 mph and nickel size hail are possible with
this storm.
Locations impacted include...
Baton Rouge, Zachary, Baker, Denham Springs, Port Allen, New Roads,
Jackson, St. Francisville, Clinton, Oak Hills Place, Addis, Brusly,
Livonia, Maringouin, Slaughter, Fordoche, Rosedale, Grosse Tete,
Westminster and Erwinville.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3067 9173 3088 9102 3034 9092 3035 9163
3036 9164 3037 9164 3038 9163 3044 9164
3050 9171 3050 9175 3051 9173 3056 9176
3061 9176
TIME...MOT...LOC 0736Z 263DEG 46KT 3049 9176Local storm report, Apr 23, 3:49 AM CDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
349 AM CDT THU APR 23 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0250 AM HAIL 1 SW LIVONIA 30.55N 91.56W
04/23/2020 E1.50 INCH POINTE COUPEE LA PUBLIC
PING PONG BALL SIZE HAIL JUST SOUTHWEST OF LIVONIA.
0257 AM HAIL MARINGOUIN 30.49N 91.52W
04/23/2020 E1.25 INCH IBERVILLE LA BROADCAST MEDIA
BROADCAST MEDIA RELAYED A PICTURE OF HALF DOLLAR SIZE
HAIL IN MARINGOUIN.
0336 AM HAIL 2 SE WATSON 30.56N 90.93W
04/23/2020 E1.00 INCH LIVINGSTON LA PUBLIC
QUARTER SIZE HAIL REPORTED SOUTHEAST OF WATSON.
&&
BWAGNERLocal storm report, Apr 23, 3:55 AM CDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
355 AM CDT THU APR 23 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0320 AM HAIL DENHAM SPRINGS 30.48N 90.96W
04/23/2020 E1.00 INCH LIVINGSTON LA PUBLIC
QUARTER SIZE HAIL AND 60 MPH WINDS REPORTED ON HIGHWAY 16
IN DENHAM SPRINGS.
&&
BWAGNERLocal storm report, Apr 23, 4:07 AM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
407 AM CDT THU APR 23 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0313 AM TSTM WND DMG ZACHARY 30.66N 91.15W
04/23/2020 EAST BATON ROUGE LA PUBLIC
REPORT OF A TREE BLOWN DOWN ON A CAR IN ZACHARY.
&&
BWAGNERLocal storm report, Apr 23, 4:20 AM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
420 AM CDT THU APR 23 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0344 AM HAIL WALKER 30.48N 90.87W
04/23/2020 E0.75 INCH LIVINGSTON LA PUBLIC
DIME SIZE HAIL REPORTED IN WALKER.
&&
BWAGNERLocal storm report, Apr 23, 4:23 AM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
423 AM CDT THU APR 23 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 AM HAIL 4 WNW ZACHARY 30.68N 91.21W
04/23/2020 E0.75 INCH EAST BATON ROUGE LA PUBLIC
DIME SIZE HAIL REPORTED IN PORT HUDSON.
&&
BWAGNERThe office that day
Everything else NWS New Orleans, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 22, 10:24 PM CDT | Special Weather Statement | LIX | Wilkinson | 51 min |
| Apr 22, 10:51 PM CDT | Special Weather Statement | LIX | Wilkinson | 54 min |
| Apr 23, 1:53 AM CDT | Special Weather Statement | LIX | Wilkinson | 67 min |
| Apr 23, 2:01 AM CDT | Severe Thunderstorm Warning | LIX | Wilkinson | 59 min |
| Apr 23, 2:06 AM CDT | Tornado Warning | LIX | Wilkinson | 39 min |
| Apr 23, 2:44 AM CDT | Severe Thunderstorm Warning | LIX | Amite, Pike | 61 min |
| Apr 23, 3:04 AM CDT | Tornado Warning | LIX | Amite, Pike | 25 min |
| Apr 23, 3:13 AM CDT | Tornado Warning | LIX | Pike, Walthall | 47 min |
| Apr 23, 4:50 AM CDT | Severe Thunderstorm Warning | LIX | Pearl River | 25 min |
| Apr 23, 6:24 AM CDT | Special Weather Statement | LIX | Pearl River | 36 min |
| Apr 23, 1:52 PM CDT | Special Weather Statement | LIX | Pike, Walthall | 23 min |
| Apr 23, 2:13 PM CDT | Special Weather Statement | LIX | Walthall | 47 min |
| Apr 23, 2:15 PM CDT | Special Weather Statement | LIX | Pike, Walthall | 60 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.